Texas, 2019

High Wind in Texas, November 25 to 26, 2019

November 25 to 26, 2019 · NWS MAF · 3 events in 3 counties and zones

An upper disturbance moved east across the Four Corners region and into the Central Plains. Strong westerly winds on its southern periphery mixed into the higher elevations of the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper disturbance moved east across the Four Corners region and into the Central Plains. Strong westerly winds on its southern periphery mixed into the higher elevations of the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 25, 5:17 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Nov 25, 5:17 AM CST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
517 AM CST Mon Nov 25 2019

.DISCUSSION...

WV imagery shows NW flow aloft over West Texas and Southeast New
Mexico this morning, with a closed low still parked well off the
Baja coast.  Upstream, a trough is over the PacNW, and will dig down
to near the Four Corners by 06Z Tue.  This will begin developing a
strong mtn wave signature in the Guadalupes, beginning early this
afternoon, w/high winds spreading onto the plains overnight, and
east/south Tue as the trough passes north of the region.  Peak winds
look to be around 18Z Tue, when forecast soundings mix to ~750mb at
KGDP, where westerlies of ~46kts are forecast.  At KCNM, soundings
mix to ~800mb, where westerlies of ~53kts are depicted.  700mb
height gradients tighten up to 90m/200nm, for a very windy day
across much of the CWA.  Attm, we've issued warnings for the entire
event, and advisories for today/tonight.  Advisories east/south will
likely be needed for Tue.

These winds will contribute a downslope warming component to temps
today, which should soar into the 70s most locations. Unfortunately,
a Pac front will drop into the area in the wake of the trough Tue,
cooling temps down some, but highs should stay well-above normal
nevertheless.  Late Tue night, the Baja trough will open, and move
onshore just after 00Z Thu.  Isentropic upglide is forecast to
commence Wed morning as the trough approaches the region, w/rain
developing and moving into areas west of the Pecos by 18Z.  Models
are slower w/this NE progression than 24 hrs ago, but rain should
develop thru SE NM/Permian Basin during the afternoon.  As it does,
temps should start wet-bulbing down due to evaporative cooling, as
very dry air is expected to be in place ahead of the rain.  After
00Z Thu, nrm Eddy/Lea Counties, as well as Gaines/Dawson Counties,
could see a changeover to wintry precip thru Thu morning.  Attm,
forecast soundings maintain a significant warm nose over these
areas, and the predominant wintry precip type looks to be FZRA.
Storm total amounts look to be under 1/4", and we'll continue to cover
this w/a SPS for now.

Meanwhile, a secondary trough will begin developing/strengthening
over the PacNW, and dig down the west coast to NoCal by 00Z Fri,
maintaining SW flow aloft over the area.  Temps will rebound to near-
normal Thu afternoon, w/a dry slot moving up from the SW Thu
night/Fri, bringing an end to precip into the extended.  Temps soar
back into the 70s most locations Fri afternoon, but a front Fri
night/Sat takes temps back down near normal Sat afternoon, and below-
normal Sunday.

&&

.AVIATION...

12Z TAF issuance...

No major aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. W/SW winds will increase area wide by
mid day with sustained speeds around 15-20kt persisting through
this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  53  70  33 /   0   0   0   0
Carlsbad                       71  47  65  33 /   0   0   0   0
Dryden                         82  57  79  48 /   0  10   0   0
Fort Stockton                  78  55  74  40 /  10  10   0   0
Guadalupe Pass                 62  43  55  33 /   0  10  10   0
Hobbs                          70  45  60  29 /   0   0   0   0
Marfa                          71  44  68  35 /  10  30   0   0
Midland Intl Airport           77  52  70  35 /   0   0   0   0
Odessa                         76  52  70  35 /   0   0   0   0
Wink                           78  49  71  33 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon today to 7 PM MST Tuesday for
     Guadalupe Mountains of Eddy County.

     High Wind Warning from 5 PM this afternoon to 7 PM MST Tuesday
     for Eddy County Plains.

     Wind Advisory from noon today to 5 PM MST this afternoon for
     Eddy County Plains.

TX...High Wind Warning from 1 PM CST /noon MST/ this afternoon to 8
     PM CST /7 PM MST/ Tuesday for Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Van Horn and Highway 54 Corridor.

     Wind Advisory from 1 PM this afternoon to 6 AM CST Tuesday for
     Davis Mountains-Davis Mountains Foothills.

     High Wind Warning from 6 AM to 8 PM CST Tuesday for Davis
     Mountains Foothills-Reeves County Plains.

&&

27/44/27
Hazardous weather outlook, Nov 25, 3:49 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
349 AM CST Mon Nov 25 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
349 AM CST Mon Nov 25 2019 /249 AM MST Mon Nov 25 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High winds will develop this afternoon across the Guadalupe and
Delaware Mountains as well as the adjacent plains in Culberson and
northwest Reeves County. A High Wind Warning remains in effect for
these areas through tonight. In addition, strong winds can be
expected in Eddy County and the Davis Mountains where a Wind Advisory
is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High winds will continue in the Guadalupe and Delaware Mountains
through Tuesday. The adjacent plains of Eddy, Culberson, and Reeves
Counties will also experience high winds throughout the day Tuesday
High wind warnings are in effect for these areas.

There is a chance for freezing rain late Wednesday night and
Thursday morning for portions of southeast New Mexico, northwest
portions of the Permian Basin, and portions of the Guadalupe Mountains.
There will be potential for hazardous conditions in these areas if
ice accumulations occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
November 25, 11:38 AM CST to November 26, 2:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
November 26, 4:51 AM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
November 26, 12:30 PM CST to 2:30 PM CST
Where
Davis Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865527, 865528, 865529.